Texas, 2020

Hail and Damaging Wind in Texas, June 18, 2020

June 18, 2020 · NWS BRO · 2 events in 1 county or zone

A rapidly developing thunderstorm caused a small area of wind damage to a colonia north of Sullivan City on June 18th, 2020, (along the Hidalgo/Starr County line) as sufficient dry air helped produce an associated hail core that came with the damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A rapidly developing thunderstorm caused a small area of wind damage to a colonia north of Sullivan City on June 18th, 2020, (along the Hidalgo/Starr County line) as sufficient dry air helped produce an associated hail core that came with the damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 18, 1:57 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 1:57 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
257 PM CDT Thu Jun 18 2020

.SHORT TERM (Tonight through Friday Night)...

Mid-level ridging over Texas will support a fairly subsident
airmass. At the surface, broad high pressure across the northeast
Gulf of Mexico will maintain a moisture southeast flow.
Brownsville radar currently indicates some ongoing convection
across portions of Cameron, Willacy and Kenedy Counties and across
the Gulf waters. Showers and thunderstorms are expected to
diminish later this evening with the loss of daytime heating. Late
tonight, coastal convection is expected to develop across the
Gulf waters with some activity moving inland before sunrise. Ample
moisture between the surface to above 850mb and daytime heating
should support another round of isolated to scattered showers and
thunderstorms across the area the Friday. Brief heavy downpours
will once again be possible with any activity. Low temperatures
tonight and Friday night are expected to be mainly in the 70s.
High temperatures Friday will range from the upper 80s at the
beaches, low to mid 90s inland and near 100 degrees across Starr
and Zapata counties.

&&

.LONG TERM (Saturday through Thursday)...

Weak mid/upper level ridging aloft will prevail across the CWA on
Saturday. As a result, mostly dry conditions will prevail through
Saturday. By Sunday and Monday, the synoptic pattern begins to
change. A positive tilted mid/upper trough axis begins to develop
from northern Mexico through the CWA and into Louisiana. This
trough axis is expected to strenghten through the remainder of
the forecast period. There may even be an eventual surface
reflection by Thursday across the CWA. If so, then this would
increase the potential for heavy rain even more so. The moistening
trend has been consistent with much of the guidance, especially
the ECMWF and its ensembles. Am concerned with the potential for a
heavy rain event towards the end of the period given the slow
moving nature of the mid/upper trough axis anchored across the CWA
and the ample moisture advection into the CWA. PWATs as high as
2.4 inches may be possible as advection of moisture originating
from the southern Gulf of Mexico is tapped. The ECMWF Ensemble
Mean QPF was statistically significant as far as model climatology
goes. The GEFS and GFS were drier but have been trending wetter.
With all of this said, will bump up POPs several categories from
the prior forecast, especially towards the latter part of the
period.

Will show the peak of the warming trend early in the period before
clouds and increased rain chances "cool" things down to eventually
slightly below normal once again by midweek.

&&

.MARINE...

Tonight through Friday Night...Buoy 42020 reported east-southeast
winds around 12 knots gusting to around 16 knots with seas
slightly over 3.6 feet with a period of 6 seconds at 1350 CDT/1850
UTC. Moderate southeast flow will continue as a broad surface
high pressure remains centered across the northeast Gulf. The
pressure gradient is expected to strengthen along the lower Texas
coast on Friday. Small craft will likely need to exercise caution
on the Laguna Madre and the nearshore Gulf waters on Friday.
Scattered showers and isolated thunderstorms will also be possible
through the period with better chances in the early morning and
overnight.

Saturday through Thursday...Increasing thermal and pressure
gradient will produce at least caution conditions for Sunday
through Tuesday across the Laguna Madre. Borderline advisory
conditions at least for the northern Laguna Madre will be possible
during this same timeframe. Caution conditions due to increasing
seas/swells will be possible by Tuesday. Generally moderate
onshore flow will prevail for the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  90  79  91 /  20  20  20  10
BROWNSVILLE          79  92  80  93 /  20  20  20  10
HARLINGEN            77  92  77  93 /  20  30  10  20
MCALLEN              78  94  79  95 /  10  20  10  10
RIO GRANDE CITY      77  97  77  99 /  10  20  10  10
SOUTH PADRE ISLAND   82  85  81  86 /  20  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63/80
Hazardous weather outlook, Jun 18, 3:38 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
438 PM CDT Thu Jun 18 2020

TXZ248>257-351-353-191130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
438 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of This Afternoon through Tonight

Isolated thunderstorms will continue through just before sunset.
Stronger cells will have brief downpours sharply reducing
visibility below 1 mile with minor flooding in poor drainage
areas...as well as occasional cloud to ground lightning.

No hazardous weather is expected for the remainder of the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Sunday: Mainly late morning through mid afternoon
thunderstorms will produce downpours reducing visibility below 1
mile with minor flooding in poor drainage areas...as well as
occasional cloud to ground lightning.

Monday through Wednesday: Isolated to scattered thunderstorms will
produce local downpours which may produce pockets of minor
flooding in poor drainage locations. More coverage is expected
mainly east of I-69C especially Tuesday and Wednesday. Occasional
to frequent cloud to ground lightning is also expected.

For the beaches: Moderate longshore currents with embedded rips
near gaps in the sandbar is expected through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-191130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
438 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated mainly morning through early afternoon thunderstorms are
expected Friday through Sunday. Scattered to possibly numerous
showers and thunderstorms are expected Monday through Wednesday
with downpours reducing visibility below 1 nautical mile, frequent
cloud to water lightning, and wind gusts to 30 knots in stronger
cells.

Winds may reach 20 knots with a few higher gusts on Laguna Madre
each afternoon, and across the Gulf each evening and overnight.
Seas could touch 7 feet Monday through Wednesday in a few spots of
the Gulf waters. Small Craft Advisories may be needed mainly
during the afternoon over Laguna Madre and overnight across
portions of the Gulf when these conditions develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

52/BSG

In the hours before

Special weather statement, Jun 18, 2:15 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Brownsville TX
315 PM CDT Thu Jun 18 2020

TXZ253>255-182100-
Inland Willacy TX-Southern Hidalgo TX-Inland Cameron TX-
315 PM CDT Thu Jun 18 2020

...SPECIAL WEATHER STATEMENT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lyford High School to Itec Campus.
Movement was southwest at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Harlingen, San Benito, Mercedes, Raymondville, La Feria, Elsa,
Edcouch, Santa Rosa, Lyford and Rancho Viejo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2586 9741 2584 9741 2585 9745 2588 9746
      2588 9750 2590 9750 2589 9752 2592 9753
      2594 9758 2602 9767 2603 9766 2602 9774
      2605 9777 2603 9779 2606 9780 2606 9792
      2641 9809 2648 9776 2584 9739
TIME...MOT...LOC 2015Z 055DEG 7KT 2644 9782 2590 9754

BRADY
Special weather statement, Jun 18, 2:59 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Brownsville TX
359 PM CDT Thu Jun 18 2020

TXZ253-182145-
Southern Hidalgo TX-
359 PM CDT Thu Jun 18 2020

...SPECIAL WEATHER STATEMENT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edcouch-Elsa High School, or over Edcouch, moving west at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Elsa, Edcouch, La Villa, Faysville, Cesar Chavez, Maria Alicia P
Munoz Elementary School, Jose Borrego Middle School, La Blanca,
Edcouch-Elsa High School and La Villa High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2642 9816 2642 9786 2626 9786 2619 9808
TIME...MOT...LOC 2059Z 072DEG 6KT 2633 9796

BRADY
Special weather statement, Jun 18, 3:21 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
421 PM CDT Thu Jun 18 2020

TXZ252-253-353-182200-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
421 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO AND
NORTHEASTERN STARR COUNTIES UNTIL 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from San Isidro to 6 miles west of Red Gate.
Movement was southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mccook, Puerto Rico, La Gloria, La Reforma, Santa Catarina, San
Isidro, Santa Elena, Mcallen, Delmita and Diamond O Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2627 9828 2667 9869 2678 9845 2678 9843
      2650 9815
TIME...MOT...LOC 2120Z 039DEG 7KT 2669 9843 2650 9824

BRADY
Special weather statement, Jun 18, 4:01 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
501 PM CDT Thu Jun 18 2020

TXZ252-253-182245-
Southern Hidalgo TX-Starr TX-
501 PM CDT Thu Jun 18 2020

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccook, moving southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sullivan City, Los Ebanos, Mccook, Garciasville, La Grulla, La
Victoria, Cuevitas, Alto Bonito, Grulla Middle School and Sam Fordyce
Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2623 9852 2623 9854 2624 9854 2625 9856
      2624 9855 2622 9856 2624 9857 2624 9858
      2626 9859 2625 9862 2626 9862 2624 9864
      2624 9866 2637 9875 2652 9845 2650 9847
      2648 9837 2639 9830 2622 9853
TIME...MOT...LOC 2201Z 055DEG 15KT 2643 9842

BRADY
Special weather statement, Jun 18, 4:24 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
524 PM CDT Thu Jun 18 2020

TXZ248-182315-
Zapata TX-
524 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rio Bravo, or 16 miles southeast of Laredo, moving
south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2732 9937 2727 9933 2727 9916 2710 9909
      2710 9944 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945
TIME...MOT...LOC 2224Z 355DEG 9KT 2733 9934

BRADY
Special weather statement, Jun 18, 4:29 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
529 PM CDT Thu Jun 18 2020

TXZ252-253-182315-
Southern Hidalgo TX-Starr TX-
529 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO AND
SOUTHEASTERN STARR COUNTIES UNTIL 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Citrus City, or 8 miles northeast of Sullivan
City, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rio Grande City, Penitas, Sullivan City, La Joya, Los Ebanos,
Garciasville, La Grulla, John F Kennedy Elementary School, La
Victoria and Fort Ringgold County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2625 9856 2622 9856 2626 9859 2624 9867
      2626 9868 2627 9872 2629 9871 2630 9875
      2631 9874 2633 9875 2633 9878 2637 9880
      2636 9885 2638 9887 2648 9850 2633 9837
      2622 9844 2622 9848 2620 9848
TIME...MOT...LOC 2229Z 060DEG 10KT 2638 9849

BRADY

The radar

The Brownsville radar (KBRO), 122 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
June 18, 4:37 PM CST to 4:39 PM CST
Where
Hidalgo County, 3.54 mi N of Sullivan City to 3.06 mi N of Sullivan City
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
26.321, -98.554

A quick-developing severe thunderstorm formed in the farm and ranchlands of extreme southwestern Hidalgo County along the Starr County line around 530 PM on June 18th, then raced through Sullivan City before crossing the Rio Grande into northern Tamaulipas, Mexico. The storm produced damaging straight-line winds at a colonia in unincorporated Hidalgo County just north of the city limits. Nine residences had partial or total roof damage, three recreational vehicles were flipped, and at least three dozen mesquite trees had a combination of large limbs blown down or were broken/cracked at the base. All damage was facing to the south or south-southwest, in the direction of the storm motion. Each residence was a manufactured home or mobile trailer; one was uninhabited, and one was tilted after being blown off of its pier/block foundation with no visible anchorage. All of the damaged buildings had poor to very poor roof connections.

Each of the recreational vehicles was not anchored properly to the ground. Two were older and rusted, but a third was newer but only sitting on jack pallets. The third vehicle weighed more than three tons, and was a key reason for the top wind speed estimate of 70 mph. A nearby older construction manufactured single-wide home was undamaged, and nearby power lines/poles and mesquite trees had no visible damage.

Hail, Hidalgo

When
June 18, 4:37 PM CST to 4:39 PM CST
Where
Hidalgo County, 3.54 mi N of Sullivan City to 3.06 mi N of Sullivan City
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
26.321, -98.554

Residents impacted by the same pulse-severe storm that damaged nine homes in a colonia along the Hidalgo/Starr County line just northwest of Sullivan City reported a brief period of hail that accompanied the wind. Hail ranged from 1 inch to 1.75 inch (golfball size) in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906052, 906054.